Reassurance please :( Rituximab, bloods and bence jones protein test????

Hello all, am hoping that one of you may be able to help? Im about to have my first infusion of Rituximab and have had lots of bloods taken to check that all is ok to commence...... anyway, I was told that I needed a second blood test for bence jones protein??? which showed up in my first lot of bloods, also the bloods confirmed anaemia too so been put on iron tablets.

Just wondered, as of course been looking up on the net, why? My first infusion date has been delayed but what relevance BJP is? From what I can gather rheumatoid arthritis can obviously make you anaemic and now im a bit concerned about this BJP coz it can indicate myeloma................... I am probably taking all of this out of context and putting 2 and 2 together and coming up with 5 - but as RA can interfere with blood formation and cells its probably linked?????????????????? Just hoped that one of you out there may have had or be aware of this?

I have today left a message for the rheumy nurse to confirm that all is ok but of course am a tad apprehensive, naturally.

I fully appreciate that no one can give medical advice and im not asking for that just any in put and if perhaps any of you have experienced this test too???

Very many thanks,

Love and light xx

4 Replies

oldestnewest
  • Rituximab works by stopping your bone marrow from making b- cells, some of which are good for you (help your body fight infection) and some of which are bad for you (cause inflammation).

    You are having further investigations to confirm BJP, Rituximab infusions are often delayed while other tests are carried out, because it reduces your immune system so dramatically the doctors and nurses need to be sure that you have no infections or anything that could possibly grow unchecked.

    I have had mine postponed while my liver enzymes were excessively elevated, my meds were changed until my enzymes dropped - although they are still very high I was told they were acceptable because my consultant realised the rise was due to meds.

    Again the same course was delayed 2 weeks later, on the day I tested positive for protein, blood and nitrates in my urine. I had to produce 2 further samples so drank 2 pints of water in an hour and was told only if there were huge reductions in protein nitrates and blood would I continue to have my infusion.

    A registrar also came in and asked if I had any urinary infection, pain when I go, fever - my answer to all was no they checked my tummy. They were very concerned that it could be an infection, left unchecked they said it would run rampant and could go to my kidneys, my body would not be able to fight the infection and this could result in permanent damage even kidney failure. I panicked and thought the worst but I was reassured by the staff that that is why they do all these checks.

    Just over an hour later they checked my results and I was okay to continue if I produced a further specimen to be sent to the lab for analysis & told if an infection was found my gp would prescribe antibiotics.

    I was allowed to have my infusion!

  • Forgot to add my specimen results that went to the lab were all clear.

    Mcrparader

  • I had to have the same test as you - plus an array of other tests.

    Turns out for me that I do have a protein in my blood that is

    MGUS - according to my doctors it means that I may at some point

    develop bone cancer however it puts me at !% chance. They will keep

    an eye on it while I am tested every 6 months. I had to see an infection

    specialist too just to be sure that I have no infections going on. I went

    through a lot of blood tests, urine tests before I had the go ahead.

    I was told that it's a fussy process because it wipes the immune system

    out for about 2 months time. It's big medicine that will work well but

    it also carries risks. Most of the reviews online are not for RA or conditions

    like ours. They are from those who have cancer and includes elderly that

    may have suffered a heart attack 3 or 6 weeks later that may or may not

    be related to the medicines. I was told that I can read side effect but it

    may upset me and cause anxiety which can make my inflammatory arthritis

    even worse. My rheumy told me to talk to him. He gives it just for RA..

    and knows the side effects and risks better than website reviews.

    Good Luck and keep us posted.

  • Thankyou for your replies, I do really appreciate your feed back. I'm quite sure that all is ok & that I am just blowing things out of proportion..... Have been put on another course of antibiotics for a sinus infection so hope to start to pick up soon. Just feel very low at the moment & am so tired 😫 must be the anaemia, but hopefully the iron tablets will help too.

    My rheumy nurse is going to ring today so hope to find out a bit more.

    Thankyou once again for your replies, keep 😊 everyone xx

You may also like...